Header

UZH-Logo

Maintenance Infos

Apoptotic enteropathy caused by antimetabolites and TNF-α antagonists


Soldini, Davide; Gaspert, Ariana; Montani, Matteo; Reineke, Tanja; Rogler, Gerhard; Odze, Robert; Weber, Achim (2014). Apoptotic enteropathy caused by antimetabolites and TNF-α antagonists. Journal of Clinical Pathology, 67(7):582-586.

Abstract

AIMS: To investigate whether drugs others than mycophenolic acid and ipilimumab might cause graft-versus-host-like apoptotic enteropathy, the clinicopathological findings in four patients were examined who had developed watery diarrhoea and apoptotic enteropathy (three cases from colon and one case from ileal pouch) after intake of antimetabolites (methotrexate and capecitabine) and/or tumour necrosis factor-α inhibitors (etanercept and infliximab).
METHODS: The clinical charts, endoscopy reports and intestinal biopsies from all endoscopies were reviewed for all patients. Biopsies were evaluated semiquantitatively for apoptosis of basal crypts, dilated damaged crypts, defined as cystically dilated crypts with flattened degenerated epithelium containing apoptotic debris and few neutrophils, and mucosal architecture. Further, the presence of intraepithelial lymphocytes, chronic inflammatory cells in the lamina propria and mucosal ulcerations was recorded and immunohistochemical analysis for human cytomegalovirus and herpes simplex virus was performed.
RESULTS: Endoscopic examination revealed normal mucosa in two patients, whereas the other two showed focal ulcerations. Histological changes included increased apoptosis of basal crypts, the presence of dilated damaged crypts and architecture distortion. In all cases, a temporal association between drug intake and/or dose increase, and onset of diarrhoea, was observed, and no convincing evidence of other potentially underlying causes of colitis/enteritis was found, including infections.
CONCLUSIONS: Pathologists should be aware of the expanding spectrum of drugs that can cause apoptotic enteropathy, including antimetabolites and tumour necrosis factor-α inhibitors.

Abstract

AIMS: To investigate whether drugs others than mycophenolic acid and ipilimumab might cause graft-versus-host-like apoptotic enteropathy, the clinicopathological findings in four patients were examined who had developed watery diarrhoea and apoptotic enteropathy (three cases from colon and one case from ileal pouch) after intake of antimetabolites (methotrexate and capecitabine) and/or tumour necrosis factor-α inhibitors (etanercept and infliximab).
METHODS: The clinical charts, endoscopy reports and intestinal biopsies from all endoscopies were reviewed for all patients. Biopsies were evaluated semiquantitatively for apoptosis of basal crypts, dilated damaged crypts, defined as cystically dilated crypts with flattened degenerated epithelium containing apoptotic debris and few neutrophils, and mucosal architecture. Further, the presence of intraepithelial lymphocytes, chronic inflammatory cells in the lamina propria and mucosal ulcerations was recorded and immunohistochemical analysis for human cytomegalovirus and herpes simplex virus was performed.
RESULTS: Endoscopic examination revealed normal mucosa in two patients, whereas the other two showed focal ulcerations. Histological changes included increased apoptosis of basal crypts, the presence of dilated damaged crypts and architecture distortion. In all cases, a temporal association between drug intake and/or dose increase, and onset of diarrhoea, was observed, and no convincing evidence of other potentially underlying causes of colitis/enteritis was found, including infections.
CONCLUSIONS: Pathologists should be aware of the expanding spectrum of drugs that can cause apoptotic enteropathy, including antimetabolites and tumour necrosis factor-α inhibitors.

Statistics

Citations

7 citations in Web of Science®
8 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

0 downloads since deposited on 14 May 2014
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Institute of Pathology and Molecular Pathology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Gastroenterology and Hepatology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2014
Deposited On:14 May 2014 10:54
Last Modified:05 Apr 2016 17:51
Publisher:BMJ Publishing Group
ISSN:0021-9746
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.1136/jclinpath-2014-202199
PubMed ID:24723128

Download

Preview Icon on Download
Content: Accepted Version
Filetype: PDF - Registered users only
Size: 521kB
View at publisher